Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 23(2); 2008 > Article
Case Report Mental Change, Cardiovascular Depression and QT Prolongation Caused by Severe Hypermagnesemia: A Case Report
Hyung Oh Choi, Seung Geun Lee, Pil Hyung Lee, Sung Nam Lim, Byeong Seok Sohn, Yun Hee Chung, Gi Byoung Nam

DOI: https://doi.org/10.4266/kjccm.2008.23.2.102
Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. gbnam@amc.seoul.kr
  • 3,549 Views
  • 19 Download
  • 2 Crossref
  • 0 Scopus

A 50-year-old woman was referred to our hospital for evaluation of mental change and general weakness accompanied by an irregular and weak pulse. She had previously been diagnosed with Bartter's syndrome and had taken potassium-sparing diuretics. She had developed constipation that had led to abdominal pain and had taken excessive magnesium oxide over a long time. On admission, she was lethargic. Her blood pressure (BP) was 130/74 mmHg, with a heart rate varying from 30 to 78 beats/min. An electrocardiogram (ECG) revealed several abnormalities, including first degree AV block, QT prolongation, sinus pause with a junctional rhythm, and paroxysmal tachycardia alternating with sinus pause. Her serum concentration of magnesium was markedly elevated to 16.19 mg/dl. Hemodialysis and a calcium gluconate infusion was attempted to reduce magnesium levels and to counteract the cardiovascular effect of magnesium. As magnesium levels declined, her general medical condition improved and her ECG changes were normalized. Severe hypermagnesemia should be suspected as the cause of mental change, cardiovascular dysfunction, and variable ECG changes.


ACC : Acute and Critical Care